Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 87, NWS Boston/Norton, MA

August 15, 20246 counties in Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 15, 2024, 3:42 PM EDT for 6 counties in Massachusetts. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2024, 3:42 PM EDT (19:42 UTC)
Expired
Aug 15, 2024, 4:30 PM EDT
In force
48 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Essex County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 49 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 3:45 PM EDTTSTM WND DMG1 Sw Acton, MAIn Acton, tree reported down on Massachusetts Ave. Relayed via amateur radio. Time estimated via radar.
Aug 15, 3:55 PM EDTTSTM WND DMG2 Ese Chelmsford, MAIn Chelmsford, tree reported down on house on Gail St. Relayed via amateur radio.
Aug 15, 4:15 PM EDTHAIL 1Norwood, MA
Aug 15, 4:22 PM EDTTSTM WND DMG1 Wnw Wellesley, MAIn Wellesley, police tweeted picture of a tree down on Beverly Rd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2024-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2024-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WUUS51 KBOX 151942
SVRBOX
MAC009-017-021-023-025-027-152030-
/O.NEW.KBOX.SV.W.0087.240815T1942Z-240815T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
342 PM EDT Thu Aug 15 2024

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Southwestern Essex County in northeastern Massachusetts...
  East central Worcester County in central Massachusetts...
  Northern Norfolk County in eastern Massachusetts...
  Suffolk County in eastern Massachusetts...
  Eastern Middlesex County in northeastern Massachusetts...
  Northern Plymouth County in southeastern Massachusetts...

* Until 430 PM EDT.

* At 340 PM EDT, a severe thunderstorm was located over Carlisle, or
  over Billerica, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Law enforcement. This storm has a history of producing 
           strong winds capable of minor tree damage.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Boston, Cambridge, Quincy, Lynn, Newton, Somerville, Framingham,
  Waltham, Malden, Brookline, Medford, Revere, Arlington, Everett,
  Billerica, Marlborough, Woburn, Chelsea, Chelmsford, and Andover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4240 7092 4238 7094 4237 7089 4232 7084
      4213 7142 4248 7156 4266 7120
TIME...MOT...LOC 1940Z 332DEG 26KT 4254 7131 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:01 PM EDT, 41 minutes earlier.

Area forecast discussion, Aug 15, 3:01 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
301 PM EDT Thu Aug 15 2024

.SYNOPSIS...
Scattered showers thunderstorms will end this evening. Dry
weather returns Friday and will continue Saturday for all but
far western portions of southern New England. A slow moving
front will lead to unsettled weather Sunday through Tuesday. A
drying trend with seasonable temperatures are expected for the
middle of next week. Meanwhile, Hurricane Ernesto will track
well southeast of New England, but it will bring rough surf and
strong rip currents to south facing ocean beaches this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
245 pm update...

Convection developing, so far along the sea breeze boundary
along the south coast and higher terrain in western MA and CT.
Also watching the cluster of t-storms just to the north that is
in association with the shortwave dropping south. Temperatures
aloft are fairly chilly (-14 to -16C at 500mb), so some small
hail is to be expected with the storms. Sub cloud layer is also
rather dry, so that will enhance the potential of seeing
localized downbursts/gusty winds with the strongest storms.
DCAPE values are running 800-1000 J/kg, which is fairly notable.
Otherwise, winds in the atmosphere aren't all that strong, so
shear is minimal, meaning we shouldn't see organization with the
thunderstorms. They'll tend to be more pulse variety.

Hi-res CAMs still not doing all that great with the convective
forecasts, so took a more broadbrush approach with the PoP
forecast through the evening. Expect the activity to quickly
weaken as we get closer to sunset, so the strongest activity
should be between now (as I type this, not necessarily as you
read it) and 6pm.

For the rest of the night, it should be quiet. We will likely
have some patchy fog develop given the light winds, especially
in any areas that receive rain through this evening.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
245 pm update...

Looks like a quiet day. Ridging will be building in aloft. Some
of the hi-res models suggest a shower or two could develop
across the higher terrain of the Berkshires. At this point, kept
the chances less than 10%. Surface winds will be light, so sea
breezes will develop by late morning along the coast. Thus
immediate coastal locations will remain cooler than inland.
850mb temperatures will be running around 15C, which would
support high temperatures in the mid 80s in most areas (except
cooler along the coast). Quiet weather into Friday night as
well. Could be some patchy fog in a few spots.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
300 pm update...

Key Points

* Generally dry first half of the weekend with a chance for some pop
  up showers across interior SNE

* Unsettled late Sunday into early next workweek with slow moving
  front swinging through the northeast

* Drying trend appears to develop mid next week with seasonable
  temperatures

Saturday and Sunday...

Guidance continues to trend drier for Saturday with mid level
ridging parked over southern New England through late Saturday
evening; before the ridge moves seaward overnight and into Sunday.
Southerly flow will yield increasing moisture with PWATs climbing
back towards 1.5". Can't rule out a few diurnal showers across the
terrain of interior southern New England but it should be a dry day
for most. Temperatures will be seasonable, in the upper 70s to mid
80s, but climbing dewpoints, into the mid/upper 60s, will result in
some mugginess.

Ridge slowly moves east of the region on Sunday, though likely
influences a mainly dry day, ahead of approaching cold front/trough
moving east from the Great Lakes region. With the slowing departure
of the ridge and delayed arrival of the front, thinking the best
forcing arrives over SNE overnight, after instability wanes. Thus,
the Sunday afternoon thunderstorm threat looks to be best to our
southwest of our region. This is corroborated by the CSU Severe
Probabilities which also keeps the wind threat to our southwest.

This aforementioned trough comes in time to help steer Hurricane
Ernesto away from our region, though we expect coastal impacts, such
as high rip risks and high surf, to begin to impact the region the
second half of the weekend.

Monday into Tuesday...

With a later shift in guidance, the best chance for widespread rain
and thunderstorms will come on Monday. Prefrontal PWATs will climb
to as high as 1.8-2", which will result in numerous showers and
embedded downpours through the day; though, again the threat for
the most precipitation looks to be west of Worcester. Ensemble
probabilities don't hint at a tremendous amount of precipitation to
be associated with the front, with both the GEFS and ECMWF probs of
1" of QPF maxing out around 30% across the high terrain. CAPE looks
to rise to between 1500-2000J/kg on Monday which should provide
enough "juice" to initiated scattered thunderstorms. We will need to
keep an eye on the severe threat, with the CSU day 5 probs
highlighting a low wind threat for the region on Monday.

Front should pass by early Tuesday which will yield generally
improving conditions. Much drier air is expected to filter in behind
the front, falling to as low as 0.5" by late Tuesday evening.

Mid week and beyond...

Substantial ridging develops over the central CONUS mid week, though
we generally remain on the lee side of the ridge, which should help
us avoid the worst of the potential heat. It will also yield a
mainly dry mid week and beyond.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF update -- moderate confidence through tonight. High
confidence Friday.

Will be scattered TSRA around through 00z that will produce
brief periods of MVFR/IFR. Did the best to try to time some
TEMPO groups along with use of VCTS. The activity will quickly
disipate this evening. Forecast guidance is indicating fog
developing in areas later tonight, and suspect the areas that
see fog is where it rains over the next few hours. Some of that
fog could result in IFR visibility and ceilings if it gets thick
enough. Winds will be light overnight.

For Friday, VFR. More light surface winds, so sea breezes will
develop by late morning. VFR continues Friday night, with
potential for local MVFR/IFR in any patchy fog.

KBOS TAF...Moderate Confidence. Potential for thunderstorms
looks to be through 22z. Late tonight there is the potential for
MVFR or IFR conditions to develop after 06z with fog and
stratus. If it does develop, it will be out by 12z. Sea breeze
should develop about 14z Friday.

KBDL TAF...Moderate Confidence. VFR conditions prevail, possible
SHRA/TSRA through 23z. Could be some MVFR in fog very late
tonight.

Outlook /Saturday through Tuesday/...

Saturday: VFR.

Saturday Night: VFR. Slight chance SHRA.

Sunday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.

Sunday Night: Mainly VFR, with local IFR possible. Chance SHRA,
isolated TSRA.

Monday: Mainly MVFR, with local IFR possible. Chance SHRA,
slight chance TSRA.

Monday Night: Mainly VFR, with local IFR possible. Chance SHRA,
slight chance TSRA.

Tuesday: Mainly VFR, with local IFR possible. Slight chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

300 pm update...

Through Friday Night...High Confidence.

Light winds through Friday night. Only aspect of the forecast
that mariners need to be aware of is the expected increase in
swells starting Friday night and lasting into Monday. These
swells and associated increased wave heights will be from
Hurricane Ernesto. The swells will also be of very long period
(13 to 16 seconds), so this will also result in strong rip
currents and high surf developing along south facing coast
lines. This may also result in rough conditions at the entrances
to inlets and harbors.

Outlook /Saturday through Tuesday/...

Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Saturday Night: Winds less than 25 kt. Seas up to 5 ft.

Sunday: Winds less than 25 kt. Areas of rough seas.

Sunday Night: Winds less than 25 kt. Areas of rough seas.
Slight chance of rain showers.

Monday: Winds less than 25 kt. Areas of rough seas. Chance of
rain showers, isolated thunderstorms.

Monday Night through Tuesday: Winds less than 25 kt. Seas up to
5 ft. Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...KS/Nash
NEAR TERM...Nash
SHORT TERM...Nash
LONG TERM...KS
AVIATION...KS/Nash
MARINE...KS/Nash

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:46 PM EDTFlash Flood WarningBOXBarnstable3 hr
Aug 15, 3:11 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Worcester64 min
Aug 15, 3:26 PM EDTSpecial Marine WarningBOX64 min
Aug 15, 3:55 PM EDTSevere Thunderstorm WarningBOXBarnstable, Plymouth50 min
Aug 15, 4:03 PM EDTSevere Thunderstorm WarningBOXBristol27 min
Aug 15, 4:03 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester42 min
Aug 15, 4:04 PM EDTSpecial Marine WarningBOX56 min
Aug 15, 4:12 PM EDTSevere Thunderstorm WarningBOXBristol, Middlesex, Norfolk, Plymouth, Suffolk48 min
Aug 15, 4:31 PM EDTSpecial Marine WarningBOX44 min
Aug 15, 4:37 PM EDTFlash Flood WarningBOXNorfolk, Plymouth2 hr
Aug 15, 4:44 PM EDTSevere Thunderstorm WarningBOXBristol, Plymouth61 min
Aug 15, 5:06 PM EDTSevere Thunderstorm WarningBOXBristol39 min
Aug 15, 5:09 PM EDTSpecial Marine WarningBOX51 min
Aug 15, 5:18 PM EDTFlash Flood WarningBOXBristol108 min
Aug 15, 5:23 PM EDTSevere Thunderstorm WarningBOXBarnstable, Plymouth39 min
Aug 15, 5:25 PM EDTSpecial Marine WarningBOX50 min
Aug 15, 5:34 PM EDTSevere Thunderstorm WarningBOXHampden30 min
Aug 15, 5:39 PM EDTSpecial Marine WarningBOX66 min
Aug 15, 6:16 PM EDTSpecial Marine WarningBOX59 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.